Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 3, 2018, 9:15 AM MST for Pima County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 9:15 AM MST (16:15 UTC)
- Expired
- Oct 3, 2018, 9:15 PM MST
- In force
- 12 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 183 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 4.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
957 WGUS55 KTWC 031615 FFWTWC AZC019-032215- /O.NEW.KTWC.FF.W.0039.181003T1615Z-181003T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 915 AM MST WED OCT 3 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Central Pima County in southeastern Arizona... * Until 315 PM MST Wednesday. * At 911 AM MST, the water levels remain high behind Menagers Dam with the lake level near or overtopping the dam. If the dam is overtopped the dam could give way resulting in rapid flash flooding of the town of Ali Chuk and surrounding area as the flood waters rush across the Mexican border. * Some locations that will experience flooding include... Ali Chuk. This includes the following streams and drainages...Ali Chuk Wash... Pia Oik Wash and Siovi Shuatak Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$ Meyer
1 follow-up statement
571 WGUS55 KTWC 032208 FFWTWC AZC019-040415- /O.EXT.KTWC.FF.W.0039.000000T0000Z-181004T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 308 PM MST WED OCT 3 2018 The National Weather Service in Tucson has extended the * Flash Flood Warning for... Central Pima County in southeastern Arizona... * Until 915 PM MST Wednesday. * At 305 PM MST, water levels have stabilized behind Menagers Dam with the lake level still above previous record levels. With continued uncertainty about the structural status of the dam we have extended the Flash Flood Warning for a potential dam break into the evening hours. * Some locations that will experience flooding include... Ali Chuk. This includes the following streams and drainages...Ali Chuk Wash... Pia Oik Wash and Siovi Shuatak Wash as well as areas into Mexico. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$ Meyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:16 AM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Oct 3, 3:16 AM MST, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 316 AM MST Wed Oct 3 2018 .SYNOPSIS...Areas of showers with isolated thunderstorms will continue overnight. Isolated showers and thunderstorms Wednesday, then mainly dry conditions Thursday into Saturday. A chance of showers and thunderstorms returns early next week with strong gusty winds as a cool weather system pushes in from the northwest. && .DISCUSSION...Partly to mostly cloudy conditions prevailed this morning with any shower activity moving across the Mogollon Rim. Patchy fog in some areas also this morning. Ongoing hydro issues are addressed in the hydrology section below. Satellite imagery this morning showed an upper level low approaching the srn CA coast. Dynamics associated with this upper low will be over the northern half of AZ today as it moves into srn CA. However enough residual moisture around for a chance of showers today, especially north of Tucson. Highs today will be similar today will be similar to yesterday except for areas across western/central Pima county were it will be much warmer after a cool rainy Tuesday. A few showers possible northeast of Tucson tomorrow morning otherwise dry conditions to prevail in between trofs. The next trof, a weaker and dry one, will move across the state on Friday. A stronger upper level trof will drop into the desert southwest late in the weekend and hanging around into early next week. A colder system will bring a chance of valley rain and high elevation snow showers late Saturday night into Monday. Good chance of minor snow accumulations in the mountains NE of Tucson. Generally near normal high temperatures Thu-Sat then much cooler Sun-Tue. && .AVIATION...Valid through 04/12Z. Chance of -SHRA and slight chance of -TSRA thru tonight. Brief MVFR conditions and patchy fog thru 03/15Z. Otherwise, expect SCT-BKN cloud decks at 6k-8k ft AGL. SFC wind generally less than 12 kts with normal diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers with a slight chance of thunderstorms through midday Thursday. Dry conditions are then expected across much of the area Friday and Saturday. A chance of showers and thunderstorms returns Sunday into Monday mainly from Tucson eastward. Gusty southwest winds will occur late in the upcoming weekend and early next week. Otherwise, 20-foot winds will be terrain driven mainly less than 15 mph. && .HYDROLOGY...The latest stage from the Vamori Wash in the Tohono O'odham Nation was at 9.4 feet with the flow around 530 cfs near Kom Vo. The stage has receded only two-tenths of a foot in the past 6 hours as runoff continues. Will extend the Flood warning another six hours until 930 am. No new information has been received by this office on the status of Menager Lake Dam. Thus extended the Flash Flood Warning earlier this morning until 615 am. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 5 AM MST this morning for AZZ501-502-505-506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:27 PM MST | Flash Flood Warning | TWC | Pima | 12 hr |
| Oct 3, 6:15 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.